Alert archive / New York / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 39, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 1997, 4:45 PM EDT for Delaware County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 17, 1997, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Delaware County, NY
The radar
The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:50 PM EDT | Thunderstorm Wind | Sidney, NY | The same storm that produced wind damage earlier in the afternoon in northern Broome county re-intensified to severe levels across the northern tier of Delaware county. The storm first affected the Sidney area, downing many large trees and wires. As the |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS1 KBGM 172046 RRA SVRBGM NYC025-172145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 445 PM EDT THU JUL 17 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL NEW YORK ...DELAWARE COUNTY DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ABOUT TO ENTER DELAWARE COUNTY JUST SOUTHWEST OF SIDNEY. THIS STORM WILL REACH MASONVILLE BY 450 PM AND WALTON BY 515 PM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:55 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 1:55 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 155 PM EDT THU JUL 17 1997 ...RELIEF FROM THE HEAT IS ON THE WAY... QUESTION IS HOW MUCH (IF ANY) TSTM ACTIVITY WILL PRECEDE/ACCOMPANY THE COOL DOWN ACRS CNTRL NYS AND NE PA. AGAIN NOT A HIGH CONFIDENCE FCST. COMBINATION OF SUBSIDENCE BEHIND 1ST MCS AND SLIGHTLY LOWER SFC TEMPS/TDS HAS PRETTY MUCH SQUASHED ACTIVITY SO FAR THIS AFTN WITH XCPTN OF A FEW CELLS WHICH HAVE DVLPD ALONG LAKE BREEZE NEAR ROC. ALSO SOME INDICATION FROM SAT PIX THAT CELLS MAY BE TRYING TO DVLP ACRS THE WRN SRN TIER OF NY. IN GNRL THE MDLS SUGGEST A SPLIT TNGT WITH SOME ACTION TO OUR N AND PSBL MCS DVLPMNT TO OUR W...WITH THCK DIFFLUENCE SUGGESTING ANY MCS WOULD TRACK SE INTO THE OH VLY AND WRN PA. WILL KEEP IN A 30 POP FOR THIS EVNG OR UNTIL MIDNIGHT...THEN JUST KEEPING SKIES PARTLY CLOUDY OVERNIGHT. AGAIN CANT RULE OUT ISOLD OR WDLY SCT ACTIVITY ANY TIME TNGT BUT GIVEN DVLPMNTS SO FAR THINK BEST POTNL WILL BE THIS EVNG. CDFNT WILL PASS THE RGM TMRW...AGAIN THE POTNL IS THERE FOR SOME STRONG TSRA BUT PARAMS ARE NOT IN SYNC. ALTHO LIS ARE -2 TO -4...ETA/NGM CONTINUE TO SHOW A MINIMUM IN K INDEX VALUES ACRS CNTRL NYS/NRN PA. IN ADDN LL MSTR CONVERGENCE FIELDS ARE WEAK AT BEST. COULD SEE THE FNT GOING THRU DRY TMRW....BUT WE ALL KNOW WHAT CAN HAPPEN IN NW FLOW EVENTS. WILL RETAIN A 30 POP FOR SHRA/TSRA. MAINLY CLEAR SKIES TMRW NIGHT...BECOMING COOLER AND LESS HUMID. COULD SEE A FAIR AMT OF SCT-BKN STRATO-CU ON SAT WITH DECENT CAA AND CYCLONIC FLOW ALOFT...SO PARTLY SUNNY WITH MAXES L/M70S. COORD WITH BUF. ZONES BY 215. LATER... .BGM...NONE. BRADY
In the hours before
Local storm report, Jul 17, 3:51 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
351 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CORTLAND NY WIND DAMAGE
07/17/97 CORTLAND TREES AND WIRES DOWN
0300 PM CORTLAND NY .75 INCH HAIL
07/17/97 CORTLANDLocal storm report, Jul 17, 3:52 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NEW YORK
351 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM CORTLAND NY WIND DAMAGE
07/17/97 CORTLAND TREES AND WIRES DOWN
0300 PM CORTLAND NY .75 INCH HAIL
07/17/97 CORTLANDSpecial weather statement, Jul 17, 4:05 PM EDT, 40 minutes before
NYZ056-045-044-057-046-055-025-036-009-037-018-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 405 PM EDT THU JUL 17 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... TOMPKINS NY... MADISON NY... N. ONEIDA NY... S. ONEIDA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT. LOMBARDY
Special weather statement, Jul 17, 4:07 PM EDT, 38 minutes before
NYZ056-045-044-057-046-055-025-036-009-037-018-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 405 PM EDT THU JUL 17 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... TIOGA NY... TOMPKINS NY... MADISON NY... N. ONEIDA NY... S. ONEIDA NY... ONONDAGA NY... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAINN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT. LOMBARDY
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:30 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland | 60 min |
| Jul 17, 3:36 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 39 min |
| Jul 17, 3:42 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 63 min |
| Jul 17, 4:15 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.